SESSION TITLE: Chest Infections II: Student Resident Case Report Posters
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Ibrutinib, a Bruton tyrosine kinase inhibitor, has been shown to be effective in treating patients with relapsed and refractory chronic lymphocytic leukemia (CLL). However, it is associated with various toxicities, such as transient diarrhea, upper respiratory tract infection, and cryptococcal pneumonia. We describe in this case report the first documented case of pulmonary aspergillosis secondary to Ibrutinib administration.
CASE PRESENTATION: A 65 year old female diagnosed with CLL in 2007 underwent treatment with R(Rituximab)-Fludarabine with subsequent Richter's transformation to EBV-associated large cell lymphoma. The patient was then treated with R-ESHAP (Rituximab-Etoposide, Methylprednisolone, Cytarabine, Cisplatin) and then R-EPOCH (Rituximab-Etoposide, Prednisone, Vincristine, Cyclophosphamide, Doxorubicin) from 9/2013 to 3/2014. A bone marrow biopsy was performed after the onset of right neck swelling which confirmed relapsed CLL without Richter's transformation and the patient was placed on Ibrutinib treatment. One month following the initiation of Ibrutinib, the patient developed progressive shortness of breath. CT scan of chest showed multiple nodules and a loculated left pleural effusion. Patient was not neutropenic, although pancytopenia was noted in the setting of lymphoma. Due to persistent shortness of breath, the patient underwent a left thoracocentesis. Pleural fluid flow cytometry was positive for CLL without obvious large cells. Pleural biopsy showed lymphoma cells in addition to hyphae consistent with Aspergillus. Patient then underwent VATS pleural biopsy with pleurodesis and wedge resection. Ibrutinib was discontinued and the patient was treated with long term IV voriconazole.
DISCUSSION: CLL patients have inherent defects in humoral and cell-mediated immunity secondary to the primary disease process including hypogammaglobulinemia, abnormalities in T cell subsets, defects in complement activity and neutrophil and macrophage function. Anti-tumor therapies cause immunosuppression which further increases their risk for opportunistic infections. Chemotherapy agents which have been reported to cause Aspergillus infections include Fludarabine +/- Rituximab, Cladribine, Alemtuzumab.
CONCLUSIONS: We present the first reported case of pulmonary aspergillosis observed after initiation of Ibrutinib therapy. Clinicians should remain vigilant of this complication in any patient started on Ibrutinib therapy. Aspergillus infection should be included in the differential diagnosis of any patient presenting with pulmonary symptoms following Ibrutinib administration.
Reference #1: Ibrutinib versus ofatumumab in previously treated chronic lymphoid leukemia. Byrd JC1, Brown JR, O'Brien S, et al. N Engl J Med. 2014 Jul 17;371(3):213-23.
Reference #2: A nidulans bronchial aspergillosis after treatment of low-grade lymphoma with fludarabine. Peyrade F1, Boscagli A, et al. Rev Med Interne. 1997;18(3):235-6.
DISCLOSURE: The following authors have nothing to disclose: Jennifer Park
No Product/Research Disclosure Information